Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to diarrhea and abdominal cramping.
The infection is often very serious.
Copyright © Nucleus Medical Media, Inc.
Your intestine is normally full of good bacteria. When you take antibiotics, they often kill all the good bacteria in your intestine. This creates a perfect home for bacteria called Clostridium difficile ( C. diff ) . This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.
An infection with this bacteria is most common in older people, or people staying in hospitals or other care centers. Factors that increase your chance of having this condition include:
Symptoms may include:
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:
Talk with your doctor about the best treatment plan for you. Treatment options include the following:
Severe diarrhea can make it difficult for your body to take in and keep fluids. You may have fluid treatments to help replace lost fluids. Your doctor may simply encourage you to drink more fluids. For severe fluid loss your doctor may recommend an IV to deliver fluids directly to your bloodstream.
Your doctor will stop or switch your current antibiotic. Don't stop taking this antiobiotic until you talk with your doctor. The new antibiotic will work on treating the C. diff infection.
You may also be given probiotics. These are healthy bacteria that will help your intestine get back to normal. Try not to use antidiarrheal drugs, which slow your gut motility.
In very severe cases, surgery may be needed. This is rare.
Surgery may be needed in severe cases to remove the affected part of the intestine. This is called a colectomy . The small intestine may be connected to an opening in the abdominal wall. This will allow waste to pass to a bag outside of the body.
Fecal transplantation may be used to treat adults with repeat infections.
If you are diagnosed with this condition, follow your doctor's instructions .
To reduce your chances of this condition, take these steps:
Last reviewed June 2013 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.